Thunderstorm Wind, Ashe
- When
- June 20, 1:45 PM EST
- Where
- Ashe County, Fleetwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.300, -81.520
A large tree limb was blown down on Railroad Grade Rd.
On the afternoon of June 20th a fast-moving storm produced brief severe winds in Ashe county North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
On the afternoon of June 20th a fast-moving storm produced brief severe winds in Ashe county North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 20, 12:14 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 114 PM EDT SAT JUN 20 2009 .SYNOPSIS... A COLD FRONT ACROSS THE MIDWEST WILL SLIDE SOUTHEAST INTO THE REGION LATER TODAY BEFORE PASSING OFFSHORE THIS EVENING. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT ESPECIALLY OVER THE MOUNTAINS INTO EARLY TONIGHT. STRONG LOW PRESSURE ALONG THE MID ATLANTIC COAST WILL RESULT IN A DRIER NORTHERLY FLOW LATER TONIGHT INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... COMPLEX WEATHER PATTERN OVER THE EASTERN US WITH A THERMAL RIDGE ALONG THE GULF...NEGATIVE TILTED TROUGH OVER OH-PA AND A LEE TROUGH EAST OF THE BLUE RIDGE. THE IMMEDIATE AREA IS IN THE WARM SECTOR WITH CLOUDS BEGINNING TO THIN OUT. WITH THE FRONTAL AND THETA-E BOUNDARY APPROACHING AND MOVING THROUGH THE AREA THIS AFTERNOON...EXPECT CONVECTION TO MOVE INTO THE MOUNTAINS...PARTICULARLY SE WV EARLY THIS AFTERNOON. AS THE AFTERNOON PROGRESSES...CONVECTION WILL LIKELY STAY IN THE WEST BUT MOVE SOUTH AND FIRE ALONG THE LEE TROUGH DURING THE MID/LATE AFTERNOON. BREEZY WESTERLY WIND MAY HELP KEEP CONVECTION ISOLATED ALONG THE BLUE RIDGE AND FOOTHILL COUNTIES THIS AFTERNOON. HAVE UPDATED POPS BASED ON LATEST REGIONAL RADAR TRENDS WITH HIGHEST POPS IN THE WEST AND NORTH AROUND NOON...THEN WEST AND EAST THIS AFTERNOON. RNK 12Z SOUNDING DOES SHOW A MODERATE CAP AROUND 9300 FEET...WEAK MID LEVEL LAPSE RATES...AND BREEZY WESTERLY WINDS. THIS MAY INHIBIT WIDE SPREAD SEVERE WEATHER OVER THE AREA. HOWEVER...IF THE CAP IS BROKE AND WITH DRY AIR ABOVE...ISOLATED/SCATTERED SEVERE IS POSSIBLE ACROSS THE AREA THIS AFTERNOON WITH WINDS BEING THE BIGGEST THREAT. SPC HAS EXTENDED THE SLIGHT RISK FARTHER WEST THIS AFTERNOON TO INCLUDED ALL OF RNK VA/SE WV COUNTIES BUT NO NW NC COUNTIES. ALSO...MOIST LOW AND MID LEVELS COULD PRODUCE LOCALIZED HEAVY RAIN WITH THE STRONGER CELLS. DID NOT ADJUST HIGH TEMPERATURES THIS AFTERNOON DESPITE THE SLIGHTLY COOLER START. WITH CLOUDS BEGINNING TO THIN OUT...LAST DAY OF SPRING SUN SHOULD HAVE TEMPERATURE JUMPING TO FORECASTED LEVELS. PREVIOUS DISCUSSION...MID LEVEL FLOW WILL CONTINUE TO STRENGTHEN TODAY AS UPSTREAM S/W DIGS ESE REACHING THE MID ATLANTIC COAST THIS EVENING. THIS FEATURE SHOULD FINALLY PROPEL THE COLD FRONT OVER THE MIDWEST INTO THE MOUNTAINS LATER TODAY AND THRU THE AREA BY THIS EVENING. CURRENT ONGOING RIBBON OF SHRA/TSRA TO THE NW WILL LIKELY BE NEAR THE NW ZONES BY 12Z BEFORE UNFOLDING SE ACROSS THE FAR WESTERN COUNTIES THIS MORNING AS THE MAIN MCS PASSES NORTH. HOWEVER JUST HOW FAR EAST THIS AXIS OF CONVECTION WILL MAKE IT IFFY GIVEN LIKELY WEAKENING INSTABILITY AND INCREASING W/NW FLOW ALOFT THIS MORNING. GUIDANCE BASICALLY FIZZLES PRECIP ALONG THE WESTERN SLOPES EARLY ON BUT GIVEN RATHER STRONG RH TRANSPORT FEEL BEST TO BOOST POPS A BIT AND EXTEND CHANCE POPS TO THE BLUE RIDGE THRU MIDDAY. OUTFLOW LAID DOWN WITH THIS AREA OF FADING TSRA THEN SHOULD BE THE MAIN FOCUS TO RENEWED COVERAGE INTO THE AFTERNOON AS THE FRONT CATCHES UP. DECENT INSTAB WITH CAPES 1500-2000 J/KG SHOULD ALLOW FOR REDEVELOPMENT WEST BY EARLY AFTERNOON...WITH THE BAND OF BROKEN TSRA SPILLING SOUTH TO NEAR THE NC BORDER BY EARLY EVENING PER WRF. HOWEVER STRONG WNW FLOW/MIXING MAY INHIBIT ORGANIZATION AND ACT TO AT LEAST CAP/CLIP OFF CONVECTION ESPCLY EAST OF THE BLUE RIDGE SO ONLY RUNNING WITH LOW CHANCE/SLIGHT POPS THERE. WINDS ALOFT POSE A POTENTIAL SEVERE THREAT IF ENOUGH HEATING TAKES SHAPE SO KEEPING MENTION IN THE HWO ALONG WITH HEAVY RAIN AS COVERAGE JUST TOO IFFY FOR A FLOOD WATCH ATTM. HIGH TEMPS AGAIN HAVE THE POTENTIAL TO BREAK INTO THE 90S EAST PENDING CLOUDS/TSRA AND AT LEAST MID 80S WEST. SINCE MOS TOO WARM OF LATE EVEN WITHOUT CONVECTION WONT GO QUITE THAT WARM EXCEPT SE WHERE EXPECT MORE SUN AND BETTER DOWNSLOPE. BOUNDARY SHOULD BE TO THE SE EARLY TONIGHT WITH RH SPLIT ACROSS THE REGION BY DEEPENING NW FLOW. LOOKS LIKE ENOUGH LEFTOVER CONVERGENCE TO SUPPORT SOME LOW POPS MAINLY WEST OR SW ZONES THIS EVENING WITH CLEARING AFTER MIDNIGHT. KEEPING LOW TEMPS ON THE WARM SIDE OF MOS DESPITE SOME DEWPOINT DRYING SINCE MIXING LIKELY TO LINGER AT LEAST RIDGES UNDER THE JET ALOFT UNTIL LATE. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... MODELS ARE GENERALLY CONSISTENT IN DEVELOPING HIGHLY AMPLIFIED AND ANOMALOUS CUT-OFF UPPER LOW OVER THE WESTERN ATLANTIC BEGINNING SUN AND LIKELY PERSISTING AT LEAST INTO WED. PMDHMD NOTES THAT HEIGHT DEVIATIONS EXCEED 4 STD DEV IN THE BASE OF THIS UPPER TROUGH. WITH THE RIDGE ALSO PUSHING UP TO OUR WEST THE FLOW ABOVE THE SFC WILL DEEP N-NW THRU MOST OF THE PERIOD. PRECIP AND HIGH RH FROM THE ATLANTIC LOW WILL REMAIN WELL TO OUR EAST ALONG OR OFF THE COAST...SO THIS SHOULD BE A WELCOME DRY PERIOD WITH ONLY WIDELY SCT TRW IN THE AFTERNOON AND PERHAPS SOME MCS ACTIVITY ROUNDING THE UPPER RIDGE. WENT CLOSE TO MOSBC GUIDANCE ON TEMPS WITH SOME SEASONABLY WARM BUT NOT EXTREMELY HOT DAYS AS COOLER H85 TEMPS FROM THE EAST TRY TO BACK IN ON THE WARMER TEMPS PUSHING NORTHEAST FROM THE THERMAL RIDGE OVER THE SOUTH CENTRAL U.S. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... BLOCKING PATTERN AT THE BEGINNING OF THE PERIOD...WITH HIGH PRESSURE CENTERED OVER THE CENTRAL US AND OCCLUDED LOW OFF THE MID ATLANTIC REGION...GRADUALLY WEAKENS THROUGH THURSDAY. BY THURSDAY...A STRONG SHORT WAVE MOVG OVER THE UPPER RIDGE ACROSS THE GREAT LAKES REGION REINFORCES THE EAST COAST TROUGH AND BRINGS A COLD FRONT INTO THE CWA BY FRIDAY. THIS FNT LOOKS TO MAKE IT INTO THE CAROLINAS BY SATURDAY MORNING...BUT THEN RETURNS NORTHWARD AS A WARM FRONT DURING THE DAY SATURDAY. THIS WILL BRING INCREASING CHCS OF PRECIP BEGINNING THURSDAY ON INTO THE WEEKEND. BEST CHANCE FOR SHOWERS/TSTMS THROUGH THE PERIOD WILL BE IN THE MTNS...PARTICULARLY UPSLOPE NW AREAS. I HAVE KEPT POPS CHC AS IT DOES NOT LOOK LIKE THERE WILL BE ANY GULF MOISTURE MOVING INTO THE AREA. TEMPS WILL BE AT OR BELOW NORMAL INTO WED WITH A NORTHERLY FLOW. BY THURSDAY...LOW LEVEL FLOW IN MORE NW AND DOWNSLOPE EAST OF THE MTNS...SO TEMPS WILL BE QUITE A BIT WARMER IN THE PIEDMONT. OVERNIGHT LOWS WILL START OF FAIRLY COOL TUESDAY NIGHT...AND THEN BECOME MILD- IN THE 60S...LATER IN THE PERIOD WITH MORE CLOUDS AND A STRONG NORTHWEST TO FLOW INTO THE AREA. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... PREFRONTAL SCATTERED CONVECTION FIRING ACROSS RNK SW CWA EARLY THIS AFTERNOON. THIS CONVECTION MAY BRING BLF VISIBILITIES AND CEILING DOWN TO MVFR FOR A BRIEF TIME. THROUGH THE AFTERNOON...THIS CONVECTION WILL CONTINUE TO FORM FARTHER SOUTH AND BY THIS EVENING SHOULD BE IN TENN. IN THE EAST...A LEE TROUGH SHOULD AID IN THE DEVELOPMENT OF ISOLATED TO SCATTERED STORM...BUT DOWNSLOPING WESTERLY WINDS MAY INHIBIT WIDESPREAD COVERAGE. FOR ROA/LYH/DAN TAF WILL ONLY CARRY VICINITY SHOWERS. IF A SHOWER DOES HIT ANYONE OF THESE AIRPORTS...RESTRICTIONS MAY DROP TO MVFR FOR ABOUT 5-15 MINUTES. OUTSIDE OF THESE STORMS...BREEZY WESTERLY WINDS WILL CONTINUE UNTIL SUNSET. AFTER SUNSET...INVERSION TO SETUP TO ALLOW MOST SITES TO HAVE WINDS UNDER 6KTS. HOWEVER...WESTERLY JET WILL CREATE WIND SHEAR CONCERNS AT LWB/LYH AND DAN UNTIL AFTER SUNRISE. THROUGH THE DAY SUNDAY...WINDS WILL BECOME BREEZY AGAIN AS PRESSURE GRADIENT FROM MID ATLANTIC COAST LOW AND GULF COAST RIDGE TIGHTS OVER THE REGION. TURBULENCE IS LIKELY...ESPECIALLY ALONG THE BLUE RIDGE AND FOOTHILLS. VFR CONDITIONS SUNDAY WILL CONTINUE INTO THE FIRST OF NEXT WEEK. GUSTY NW WINDS WILL AGAIN BE A FACTOR ON AGAIN ON MONDAY OVER THE EAST AS STRONG LOW PRESSURE SITS AND SPINS WELL OFFSHORE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RCS NEAR TERM...JH/RCS SHORT TERM...PC LONG TERM...JJ AVIATION...RCS/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1123 AM EDT SAT JUN 20 2009 VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-211530- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 1123 AM EDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. A SECONDARY THREAT WOULD BE HEAVY RAINFALL FROM CLUSTERS OF THUNDERSTORMS THAT MAY PRODUCE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>006-018>020-211530- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN- 1123 AM EDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large tree limb was blown down on Railroad Grade Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184857.